Unexpected results of Rebif + statin combo

MSi patients treated with the combination of Rebif and atorvastatin experienced increased relapses and MRI activity. See below for link to abstract:


Anyone care to speculate what is going on?

Sheer speculation, free of charge here:

Statins appear to have antichlamydial activity. No one I know has had an MRI during significant antichlamydial therapy (such as a flagyli pulse) so no real data here. But one might speculate that the worsening of MSi symptoms reported by those on a CAPi from early pulses might show up as increased white intensities on an MRI from localized Cpni kill and brain inflammationi in brain lesion areas. 

The note in the abstract on a few patients dropping out from increased liver enzymes reminds me of Dr. Stratton's comments on Cpn liver infection and resulting enzyme elevation when a strong antichlamydial therapy also causes apoptosisi of liver cells. 

CAP for Chlamydia pneumonia since 11/04. 25yrs CFSi & FMSi- Currently: 150mg INHi, 300mg Rifampin, 200 Doxycycline, 500mg mwf Azithromycin, plus 500mg Tinidazole 2x/day pulses every two weeks. Whew! That's a lot!


CAPi for Cpni 11/04. Dxi: 25+yrs CFSi & FMSi. Currently: 250 aithromycin mwf, doxycycline 100mg BIDi, restarted Tinii pulses; Vit D2000 units, T4 & T3, 6mg Iodoral

I have to agree with Jim, from the comments made by MSers early pulses appear to cause something very similar to a relapse. However when subsequent MRI scans have been done, no new activity shows and no worsening of lesions, given time some lesions seem to have reduced in size. So when not inflamed the nerve tissue seems in a better condition than before. As Jim remarks no one here has had an MRI whilst pulsing so we can't know how that would show on the scan.

Michele: Wheldon CAP1st May 2006 for ailments including IBSi, sinusitis, alopecia">i, asthmai, peripheral neuropathy. Spokesperson for Ella started Wheldon CAP 16th March 2006 for RRMSi. Sussex UK

Michèle (UK) GFAi: Wheldon CAPi 1st May 2006. Daily Doxyi, Azi MWF, metroi pulse.

Further Speculation - I have read many abstracts on statins and have taken one.   There is a great deal of evidence that they down regulate some parts of the immune system and up regulate other parts.  Interferons also down regulate some parts of the immune system. So you could therorise that together they were doing too much down regulation and so allowing a microbe (retro-virus/virus/bacteria) to provoke a different part of the immune system into activity.  This could cause an increase in symptoms and MRI activity. Wonderful speculation cos we don't understand the balance of the immune system completely nor what happens in pwMS.

I recommend CAPi and statin (both are cheap, oral drugs).  I speculate that by removing a provocative agent for MS (with CAP) and adjusting the immune system (with the statin) then a synergistic drug combination is probable. Some people on this site use/have used statins and CAP but that is not scientific evidence.

I use Copaxone to adjust my immune system and cos it also has neuroprotective/regeneration properties.  However, it not cheap and involves a daily s/c injection.

Nice to speculate sometimes ....... Mark 

Mark Walker - Oxford, England.

RRMSi since 91, Dx 97. CFSi from Jan03. DW Patient - Jan06. Started emp CAP (NACi, Dox, Rox) with Copaxone Feb06. Pharma Consultant (worked til Jan 03).

Mark Walker - Oxford, England.

RRMSi Nov 91, Dxi 97. CFSi Jan03. Copaxone + continuous CAPi (NACi, Dox, Rox) Feb06 to May 07. Met pulses from Jun06. Intermittent Abxi from June 07 onwards.

Mark, good speculation in my eyes.  I have been thinking back to my second scan after starting abxi.  I know it was done at very short notice because it was scheduled for when a space was available on the same machine as the previous one, organised by the radiologist who was doing it out of interest.  If I remember rightly it was done if not during a pulse, within a few days of finishing one.  The result was absolutely no new activity since the first one, six months before.  It wouldn't have been more than a week after finishing a pulse and any hyperintensities would not have faded that quickly.  All I need to say, really.......Sarah
An Itinerary in Light and Shadow
Wheldon regime since August 2003, for very aggressive SPMSi.  Intermittent therapy after one year. 2006 still take this, now two weeks every three months.  EDSS was about 7, now 2. United Kingdom.
Completed Stratton/Wheldon regime for aggressive secondary progressive MSi in June 2007, after four years, three of which intermittent.   Still improving bit by bit and no relapses since finishing treatment.

Steve was on Rebif for a year, and his MSi progression only accelerated on top of feeling Rebif-related lousy.  So my very biased and unscientific two cents worth is that possibly any drug that is individually helpful may not be good enough to overcome the negative effects of Rebif when combined with that astronomically expensive toxic substance.

Joyce~caregiver-advocate in Dallas for Steve J (SPMSi) / Cpni indicated by reactions; Mpn, EBVi, CMV positive; elevated heavy metals; gluten+casein sensitive / Wheldon CAPi since Aug. '06 - doxycycline+azithromycin+flagyl pulses; antivirals; chelation; LDNi.

Joyce~caregiver-advocate in Dallas for Steve J (SPMSi).  CAPi since August 06, Cpni, Mpn, B. burgdorferi, systemic candidiasis, EBVi, CMV & other herpes family viral infectionsi, elevated heavy metals, gluten+casein sensitivity. 

Hi Joyce,

Fellow Texan here! I'm in Houston but I spent a summer in Dallas so I'm a bit familiar with the area.

It's interesting to me what you said about Rebif. I tried Avonex and I swear that stuff made my MSi get worse. I'm still recovering from it and I really think a lot of what I'm dealing with right now is because of it. Of course, the side effects were no picnic either. I do believe I read somewhere that there is a certain group of people who do worsen while on the interferons. I'll see if I can dig that information up a bit later.

RRMSi since 12/05.  Started antibioticsi 12/06.

Current Regimen: 100 mg 3x/day minocycline, 150 mg 2x/day  Roxithromycin, 500 mg 3x/day NACi, slowly pulsing with Flagyl 

Houston, TX. RRMSi since 12/05. Started antibioticsi 12/06.

Current Regimen: 100 mg 2x/day doxcycline, occasional Flagyli pulses

Interferons are signals to the body to fight intracellulari infectionsi... one of which is Cpni. So there's no real reason for them to be harmful. On the other hand, all that's claimed for the beta interferons is something like a 30% reduction in relapses, on average. Worsening is still expected.

Of course, since this study was sponsored by Serono, it didn't have a statin-only arm. Serono wants to sell Rebif; they just wanted to see if statins could help their sales, not if statins were a viable competitor.

Mark, I use copaxone also. I have been on it since it came out in the US in about 96 or so. I have had essentially no new lesions in that time but significant progression as I could jog then but now use a cane all the time. I have often felt that having an accepted therapy alongside the CAPs made sense for several reasons and the main one the reason you alluded to, namely that a little protection is probably good for us with our provocative treatment. I have often been curious though about the mechanism of action and how it relates to CAPs. Has it been proven to your satisfaction that it is in fact an upregulation of t regulators that makes copaxone "effective"? If so can you see any negative for the immune system clearing pathogens?

On CAP since Sept '05 for MSi, RAi, Asthmai, sciatica. EDSSi at start 5.5. Currently on: Doxy 200, Azith 3x week, Tini 2x month, all supplementsi.
"Color out side the lines!"

On CAPi since Sept '05 for MSi, RAi, Asthmai, sciatica. EDSSi at start 5.5.(early cane) Now 6 (cane full time) Originally on: Doxyi 200, Azith 3x week, Tinii cont. over summer '07, Revamp of protocol in Summer '08 by Stratton due to functional loss; clarithro

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.